Alert archive / Wisconsin / Special Weather Statements in 2021
Special Weather Statement, NWS Twin Cities, MN
NWS Twin Cities, MN issued this special weather statement at Aug 5, 2021, 11:40 PM CDT for Pierce County, Wisconsin. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 5, 2021, 11:40 PM CDT (04:40 UTC)
- Expired
- Aug 6, 2021, 12:45 AM CDT
- In force
- 65 min
- Issued by
- NWS Twin Cities, MN
- Hail
- 0.75 in
- Wind
- 40
County Pierce County, WI
The radar
The Minneapolis radar (KMPX), 77 km from the middle of the area, began a volume at 04:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 4.7 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2006 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 1023 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 79 m²/s²
- 0-3 km storm-relative helicity
- 196 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
387
WWUS83 KMPX 060440
SPSMPX
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1140 PM CDT Thu Aug 5 2021
MNZ063-070-078-WIZ024-060545-
Washington MN-Dakota MN-Goodhue MN-Pierce WI-
1140 PM CDT Thu Aug 5 2021
...Strong thunderstorms will impact portions of northeastern Dakota,
north central Goodhue, southern Washington and central Pierce
Counties through 1245 AM CDT...
At 1139 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near River Falls to near Prescott to near
Cottage Grove. Movement was southeast at 25 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Ellsworth.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4463 9270 4482 9303 4485 9289 4483 9263
4470 9213 4465 9214
TIME...MOT...LOC 0439Z 293DEG 22KT 4480 9264 4479 9280 4479 9298
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
$$What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Aug 5, 7:14 PM CDT, 4 hours 26 minutes earlier.
Area forecast discussion, Aug 5, 7:14 PM CDT, 4 hours 26 minutes before
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 714 PM CDT Thu Aug 5 2021 .UPDATED for 00Z Aviation Discussion... Issued at 708 PM CDT Thu Aug 5 2021 && .SHORT TERM...(This evening through Friday night) Issued at 358 PM CDT Thu Aug 5 2021 Breaks within the mid to high level stratus deck are allowing sufficient surface heating to develop cumulus clouds across central MN. It is anticipated that scattered showers and thunderstorms will develop from this cumulus field later this afternoon as a cold front (stretching northeast SD to northwest MN) slides east. Current thinking is thunderstorm development will be most favored from central to east-central MN (closer to the mid-level shortwave). Though, the MPX radar is currently detecting a cell near MML so additional development near RWF may be possible. Forecast mesoanalysis surface-based CAPE shows 2000 to 3000 J/kg across much of southern MN by this afternoon. This gives concern that thunderstorm updrafts could be on the stronger side. However, vertical wind shear is low (20 knots or less) so an organized storm mode is not favored. Instead, convection will likely grow multicellular relatively quickly. Still, one or two storms could be on the stronger side and, as such, the Storm Prediction Center has placed much of southern MN into northwest WI in a Marginal risk for damaging winds and large hail. This activity will move southeast with time, eventually dissipating late tonight over WI and northern IA. Rainfall amounts will be very dependent on where storms track with areas encountering storms possibly seeing a quick half inch to three-quarters of an inch. Otherwise, places where storms avoid will likely receive nothing. Lows tonight are forecast in the low to mid 60s. Clouds will lessen Friday as mid-level shortwave ridging shifts east into the Upper Midwest. Aside from hazy skies (from wildfire smoke) still being present, Friday should be relatively nice with clearing skies and light winds. Highs are forecast in the 80s with upper 80s expected in southwest MN. Unsettled weather begins to return Friday night as a southerly LLJ sets up over the Central Plains ahead of another approaching wave. Lows will be on the warmer side in the mid to upper 60s. With good moisture and warm-air advection forecast across the eastern Dakotas and southwest MN, cloud cover will increase during Friday night. Guidance also hints at the development of showers and thunderstorms along the nose of the LLJ. If this precip materializes, it will travel eastward potentially meaning more much needed rainfall for our CWA into Saturday morning. .LONG TERM...(Saturday through Thursday) Issued at 358 PM CDT Thu Aug 5 2021 The long term period will start on an active note with showers and storms throughout much of the day Saturday. A fairly strong 850mb LLJ looks to be surging up from the south ahead of a trough over the Dakotas. As mentioned in the short term discussion, this would likely lead to some widespread showers and a few rumbles of thunder Saturday morning. The better chance for some strong to severe storms will be during the late afternoon and evening, but the question will be how well things recover following any morning activity. Plenty of Gulf moisture streaming into the area with the strong 850mb jet throughout the day, with forecast soundings advertising PWATs of 1.5 to near 2 inches will help increase instability across the region. However, lingering cloud cover may prevent stronger surface heating and prevent further destabilization. A surface low will approach the area during the afternoon with better forcing to follow, but there are still model discrepancies on the track of this feature. Another limiting factor could be the amount of shear present, which looks to be lacking at this point in time. This is a long winded way to say that there is still plenty of uncertainty with an organized severe threat for Saturday, but we should at least see some much needed rainfall. QPF totals could exceed an inch in some areas from early Saturday through the overnight. Showers look to linger into the second half of the weekend as the trough moves to the east. This will be especially true for the eastern two thirds of our CWA, who could see another 0.25 inch of rainfall before showers end late in the evening. Model disagreement continues as we start the work week, so have kept daily broad brush low PoPs for now with continued heat and humidity. && .AVIATION...(For the 00Z TAFS through 00Z Friday evening) Issued at 708 PM CDT Thu Aug 5 2021 A few scattered showers and thunderstorms are possible this evening, but recent trends show them missing most of the TAF sites. There is a chance for MVFR clouds/visby at KRNH and KEAU toward Friday morning. Otherwise expect VFR conditions for Friday with winds becoming more easterly toward Friday night. KMSP... There is a chance for thunderstorms this evening, but the latest trends have the storms more favored south and north of KMSP, so it might not affect the terminal. Did continue the TEMPO group, but this might be able to be shortened up if the trends continue. Otherwise expect VFR conditions overnight and Friday. /OUTLOOK FOR KMSP/ Sat...Chc TSRA/MVFR, becoming likely in the evening. Wind SSE 10-20 kts. Sun...VFR. Chc TSRA/MVFR. Wind S 10-15 kts. Mon...VFR. Wind SW 5-10 kts. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...None. WI...None. && SHORT TERM...CTG LONG TERM...Dye AVIATION...JRB
Hazardous weather outlook, Aug 5, 10:56 PM CDT, 44 minutes before
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 1056 PM CDT Thu Aug 5 2021 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 070400- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 1056 PM CDT Thu Aug 5 2021 This Hazardous Weather Outlook is for portions of central and southern Minnesota, and west central Wisconsin. .DAY ONE...Tonight. A few thunderstorms could linger overnight, and some of the stronger storms could produce gusty winds or small hail. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. There will be periodic thunderstorm chances from Friday evening through Sunday evening. At this time, severe weather is not expected Friday but a few severe thunderstorms could be possible on Saturday. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation will not be needed. jrb
In the hours before
Local storm report, Aug 5, 8:39 PM CDT, 3 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
839 PM CDT THU AUG 5 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0835 PM HAIL 3 SE EDEN PRAIRIE 44.82N 93.38W
08/05/2021 M0.50 INCH HENNEPIN MN TRAINED SPOTTER
&&
TDHSpecial weather statement, Aug 5, 8:47 PM CDT, 2 hours 53 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
847 PM CDT Thu Aug 5 2021
MNZ067-075-060215-
Sibley MN-Nicollet MN-
847 PM CDT Thu Aug 5 2021
...A strong thunderstorm will impact portions of south central Sibley
and northeastern Nicollet Counties through 915 PM CDT...
At 846 PM CDT, Doppler radar was tracking a strong thunderstorm near
Gaylord, or 18 miles northeast of New Ulm, moving east at 15 mph.
HAZARD...Winds in excess of 30 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of south central
Sibley and northeastern Nicollet Counties, including the following
locations... Rush River, New Sweden, New Rome and Norseland.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4443 9421 4452 9422 4457 9400 4440 9399
TIME...MOT...LOC 0146Z 266DEG 11KT 4448 9417
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
TDHSpecial weather statement, Aug 5, 9:02 PM CDT, 2 hours 38 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
902 PM CDT Thu Aug 5 2021
MNZ053-WIZ014-015-060245-
Chisago MN-Polk WI-Barron WI-
902 PM CDT Thu Aug 5 2021
...Strong thunderstorms will impact portions of southeastern Chisago,
west central Barron and Polk Counties through 945 PM CDT...
At 902 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles west of Cumberland to near North
Branch. Movement was east at 35 mph.
HAZARD...Winds in excess of 30 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Strong thunderstorms will be near...
Lindstrom around 910 PM CDT.
Cumberland around 915 PM CDT.
Other locations in the path of these storms include Taylors Falls,
St. Croix Falls, Dresser, Centuria, Milltown and Balsam Lake.
This includes the following highways...
Interstate 35 between mile markers 134 and 146.
U.S. Highway 8 in Minnesota between mile markers 4 and 5, and
between mile markers 7 and 22.
U.S. Highway 61 between mile markers 164 and 165.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4541 9184 4533 9234 4531 9302 4548 9302
4564 9277 4564 9215
TIME...MOT...LOC 0202Z 274DEG 30KT 4554 9217 4548 9293
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
TDHSpecial weather statement, Aug 5, 9:38 PM CDT, 2 hours 2 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
938 PM CDT Thu Aug 5 2021
MNZ063-WIZ014-015-023-025-060330-
Washington MN-Polk WI-Barron WI-St. Croix WI-Dunn WI-
938 PM CDT Thu Aug 5 2021
...Strong thunderstorms will impact portions of northern Washington,
northern Dunn, St. Croix, southwestern Barron and southeastern Polk
Counties through 1030 PM CDT...
At 938 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 5 miles northeast of Chetek to near Hugo.
Movement was southeast at 25 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Somerset, Lake Elmo, Bayport, Hudson, North Hudson and Roberts.
This includes the following highways...
U.S. Highway 8 in Minnesota near mile marker 1.
U.S. Highway 61 near mile marker 165.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4521 9167 4511 9167 4500 9199 4497 9293
4529 9299 4529 9280 4530 9274 4533 9270
4534 9235 4541 9183 4522 9165
TIME...MOT...LOC 0238Z 331DEG 22KT 4537 9157 4520 9289
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
JRBSpecial weather statement, Aug 5, 10:42 PM CDT, 58 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1042 PM CDT Thu Aug 5 2021
MNZ062-063-070-060415-
Washington MN-Dakota MN-Ramsey MN-
1042 PM CDT Thu Aug 5 2021
...A strong thunderstorm will impact portions of northeastern Dakota,
southern Washington and southeastern Ramsey Counties through 1115 PM
CDT...
At 1041 PM CDT, Doppler radar was tracking a strong thunderstorm over
Woodbury, or 10 miles east of St. Paul, moving east at 20 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Afton around 1045 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4479 9313 4501 9314 4502 9276 4497 9277
4494 9275 4491 9276 4490 9278 4482 9277
4477 9281 4474 9280
TIME...MOT...LOC 0341Z 281DEG 16KT 4490 9290
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
JRBSpecial weather statement, Aug 5, 11:40 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1140 PM CDT Thu Aug 5 2021
MNZ063-070-078-WIZ024-060545-
Washington MN-Dakota MN-Goodhue MN-Pierce WI-
1140 PM CDT Thu Aug 5 2021
...Strong thunderstorms will impact portions of northeastern Dakota,
north central Goodhue, southern Washington and central Pierce
Counties through 1245 AM CDT...
At 1139 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near River Falls to near Prescott to near
Cottage Grove. Movement was southeast at 25 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Ellsworth.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4463 9270 4482 9303 4485 9289 4483 9263
4470 9213 4465 9214
TIME...MOT...LOC 0439Z 293DEG 22KT 4480 9264 4479 9280 4479 9298
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPHThe office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 5, 7:57 PM CDT | Special Weather Statement | MPX | Anoka | 33 min |
| Aug 5, 8:32 PM CDT | Special Weather Statement | MPX | Washington | 43 min |
| Aug 5, 8:38 PM CDT | Special Weather Statement | MPX | Dakota | 37 min |
| Aug 5, 8:47 PM CDT | Special Weather Statement | MPX | Sibley | 28 min |
| Aug 5, 9:02 PM CDT | Special Weather Statement | MPX | Chisago | 43 min |
| Aug 5, 9:38 PM CDT | Special Weather Statement | MPX | Washington | 52 min |
| Aug 5, 10:42 PM CDT | Special Weather Statement | MPX | Washington | 33 min |
| Aug 5, 8:20 PM CDT | Special Weather Statement | MPX | Polk | 40 min |
Nearby
Special Weather Statements in Wisconsin, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.